|Atriple to Tivicay & Kivexa
May 1, 2014
Greetings from Australia, Dr Ben!
I hope you're well.
I'm positive for 8 years and I've been taking ART in the form of Atripla for 6 years and have been undetectable with good numbers every set of labs.
My specialist wants me to change from Atripla to a combination of Tivicay and Kivexa (sorry if you don't call them these names in the USA) due to the thoughts that Atripla can cause long-term damage to the kidneys and that these other medications are better tolerated.
In your opinion, do you think that this is a correct assumption?
Also, can you see any issues changing from Atripla to the Tivicay/Kivexa? Anything I should be aware of?
Finally, what chances are there that my HIV will "detect" a new regime and "wake up" creating a viral load and potential problems I currently don't have?
Any advice / thoughts would be appreciative.
Poz from Down Under.
Response from Dr. Young
Hello and thanks for posting from down under.
I'm in general agreement with your doctor (and there are very high quality HIV providers in Australia).
While there are yet any formal studies on the switch from Atripla to Kivexa (Epzicom here in the US)/Tivicay, when compared in initial therapy, the new regimen actually beat Atripla overall- driven by significant differences in tolerability. I don't anticipate any problems or viral breakthrough in switching; a related study showed that switching stable patients from Atripla to the similar integrase regimen of Stribild also resulted in superior overall performance.
The only major requirement in switching is the Australian-discovered, HLA B5701 genetic screening- to prevent allergic reaction to the abacavir part of Kivexa. Of course, it's important to know whether the two pill regimen is going to be problematic for you too.
Overall, our experience with the regimen has been outstanding. Excellent tolerability and none of the pesky efavirenz side effects or no time of day or dietary restrictions.
Hope that's helpful, and please do write back and let our readers know of your experiences.
HPV and HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.